Jump to content

Tremors

Hospice   (18,908 Views | 21 Replies)

Melinurse specializes in LTC, case mgmt, agency.

9,333 Profile Views; 2,040 Posts

You are reading page 2 of Tremors. If you want to start from the beginning Go to First Page.

Melinurse specializes in LTC, case mgmt, agency.

2,040 Posts; 9,333 Profile Views

I know this is going to be a really dumb, but I thought the maximum dosage was 10mg a day. Now I looked in my pharmacology and got 10 mg as max daily dose and then googled and found 8mg on one site and 6mg to 10 mg depending on usage on another site. :bugeyes: But I agree with what you wrote about assessing first before administering. The patient in question is comatose though. I believe the tremors/spasms are part of the neuro effects of the disease process. This patient has also been getting ativan for a awhile so may have developed a tolerance. Blood pressures when mentioned at IDT mtgs are low 70's -80's over 40's -50's. I believe weight was in the 90's. I'm still a newbie so I would definately value any wisdom shared.

Share this post


Link to post
Share on other sites

186 Posts; 3,938 Profile Views

if they're drug-induced tremors, then it's up to the doc to determine which meds are causing it, and whether it necessitates a decrease or dc'ing.

if they're essential tremors, we have luck with propranolol, valium or antiseizure meds.

leslie

Hi, Please explain the difference displayed between the two: essential and drug-induced. What would I be seeing. Thanks!

Share this post


Link to post
Share on other sites

marachne specializes in Hospice, Palliative Care, Gero, dementia.

349 Posts; 8,908 Profile Views

we've had pts from ltc settings, and if anything, my experience has been that morphine is severely underutilized.

it has frustrated me to note the prevalence of ignorance and/or fear out there.

now, being inpatient hospice, we have had folks on megadoses of opioids and have indeed seen the neurotoxic effects.

just haven't seen it from any other settings.

now, we do see myoclonus r/t other etiologies, but not from opioids.

interesting we have such different experiences.:)

leslie

I think the difference was that my "ltc" setting wasn't a typical one:

1) It is in the VA

2) It was on a palliative/hospice unit

3) We had (some) EOL trained docs

4) We had a great PharmD who specialized in pain.

5) Much of the staff on the unit were dedicated to EOL care. One of the main LPNs on the unit (who do most of the meds -- just not the IV ones) was wonderfully aggressive a pain management

So we had people who wanted to do it right, and weren't afraid of opioids. Where I think things fell down was not educating people about neurotoxicity. I know I spent one night giving huge amounts of PRNs and getting basal rates increased, only to learn later that I was making the problem worse. So I guess I have become dedicated to making sure that:

1) Bowel regimins are in place

2) We are treating appropriately

Another thing is that we get lots of folks who are one long-term regimines of pain meds, so we tend to escalate pretty quickly at EOL. It adds its own complications.

Also, as I said, there are a lot of dedicated folk w/limited knowledge. Until I did the palliative care fellowship (where I was in a position that is usually a prescriber, so I was pushed to make recomendations that incolved prescribing), I really didn't have a great understanding of some of the issues r/t different opiates, their metabolites, and prescribing the right opioiod depending on the condition, kidney and liver function.

As you said, prespective and experience informs what we develop concerns about.

Share this post


Link to post
Share on other sites

11,191 Posts; 54,289 Profile Views

Hi, Please explain the difference displayed between the two: essential and drug-induced. What would I be seeing. Thanks!

les, we know there are certain classes of drugs that have the potential to cause tremors....some mood stabilizers, neuroleptics, anticonvulsants, bronchodilators, stimulants, etc.

when tremors can be attributed to a certain med and the tremors stop with cessation, they are drug- induced.

essential tremors generally have no specific etiology.

and, you can see them mostly in the hands, whereas drug induced often involve hands, arms, head, eyelids.

rarely will you see tremors of the lower extremities w/either type.

and unless they interfere w/self concept, adls or accompany other symptoms, they are seldom dangerous.

finally, tremors should not be confused with other cns deficits, such as myoclonus, rigidity, involuntary/spastic movements.

leslie

Share this post


Link to post
Share on other sites

NurseAlwaysNForever has 3 years experience and specializes in Hospice, LTC.

13 Articles; 129 Posts; 7,483 Profile Views

I have seen patients receiving Haldol have tremors. We give them benadryl for that and it helps.

Share this post


Link to post
Share on other sites

Melinurse specializes in LTC, case mgmt, agency.

2,040 Posts; 9,333 Profile Views

excellent article from medscape, including segment on neurotoxicity.

Opioids and Pain in Palliative Care

www.medscape.com/viewarticle/499455

leslie

Nice article Leslie, thanks for sharing. I had not heard of medscape before but they seem to have alot of good articles.

Share this post


Link to post
Share on other sites

11,191 Posts; 54,289 Profile Views

Nice article Leslie, thanks for sharing. I had not heard of medscape before but they seem to have alot of good articles.

medscape is a very reputable website, and is filled with tons of excellent info.

enjoy.

leslie

Share this post


Link to post
Share on other sites

Whispera is a MSN, RN and specializes in psych, addictions, hospice, education.

3,458 Posts; 28,464 Profile Views

you can get free CEUs from Medscape too

Share this post


Link to post
Share on other sites

rnboysmom has 10 years experience and specializes in HOSPICE,MED-SURG, ONCOLOGY,ORTHOPAEDICS.

100 Posts; 3,393 Profile Views

I know that I will get some flac for this, but I do have to agree with leslie on this one. While opioid rotation is an accepted practice and we tend to suggest it often, there isn't a lot of research that supports that it is the primary answer. Most research suggests that opioid rotation may be the answer for myoclonus that can directly be related to rapid escalation of opioids. Often times, myoclonus can be resolved or vastly improved by resolving constipation issues, hydration, neuroleptics,benzos, etc. I have been on both sides of the fence and have seen cases where rotation works wonderfully, and where it fails miserably---and there is nothing worse than the case where opioid rotation fails miserably as it always happens 1. on the third shift 2. in a remote location 3. with no back-up and 4.with a maximum number of family present at bedside.. I would suggest the better answer to be an overall clinical assessment of the patient and clinical history with a full report to the MD (or better, your medical director)when calling for orders. Patients with renal insufficiency tend to develop myoclonus more frequently, also, myoclonus is more frequent in patients with multiple medication history, previous chemotherapy,and even in those with more psychological stressors. Opioid rotation is probably the best answer for someone who is earlier in the disease process and is able to participate in therapy, but may be the worst solution in end of life processes where you are not sure what is affecting dosing. MYoclonus, unless severe is often more distressing to the family than the patient. Careful and complete assessment is the better answer, and opoid rotation is sometimes a good answer for myoclonus, but sometimes, it is not the best answer.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.